Nebraska, 2025

High Wind in Nebraska, March 14 to 15, 2025

March 14 to 15, 2025 · NWS GID · 8 events in 4 counties and zones

An upper level low briskly swung northeast through central and eastern Kansas on the 14th. An accompanying surface low pressure system took a similar track, dragging a strong cold front east through the region.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

An upper level low briskly swung northeast through central and eastern Kansas on the 14th. An accompanying surface low pressure system took a similar track, dragging a strong cold front east through the region. A few scattered low-topped thunderstorms developed during the mid-afternoon through evening hours, dropping up to a quarter of an inch of rain in some locations. Strong northwest winds spread across the entire area behind the accompanying cold front, with gusts at times of 50-60 MPH. While most of the stronger gusts occurred during the typical afternoon-evening hours, a couple occurred into the early morning hours of the 15th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Mar 14, 2:01 PM CST, 1 hour 29 minutes earlier. Its key messages:

  • A brief period of critical fire weather conditions expected this afternoon as breezy south winds combine with minimum relative humidity values near 20 percent.
  • A chance for thunderstorms exists for much of south central Nebraska this afternoon into the early evening hours. Some of these storms could be on the stronger to marginally severe side across areas mainly east of Highway 281. Damaging winds gusts and hail to the size of pennies are the primary concerns.
  • Strong northwesterly winds will develop across the region this evening and continue into the morning hours Saturday. A High Wind Warning goes into effect at 7 PM for portions of south central Nebraska generally along and north of Highway 6...where winds are forecast to be the strongest.
  • Dry air and strong winds (gusts 45 mph) will combine to result in critical fire weather conditions Satudray afternoon for parts of south central Nebraska and all of north central Kansas, with additional fire weather concerns for at least parts of the local area expected each afternoon through next Tuesday.
  • Another (potentially strong) area of low pressure will impact the plains next Tuesday night through Wednesday. While there is still plenty of uncertainty, some accumulating snowfall looks possible for the entire forecast area with this system.
Area forecast discussion, Mar 14, 2:01 PM CST, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
301 PM CDT Fri Mar 14 2025

.KEY MESSAGES...

- A brief period of critical fire weather conditions expected
  this afternoon as breezy south winds combine with minimum
  relative humidity values near 20 percent.

- A chance for thunderstorms exists for much of south central
  Nebraska this afternoon into the early evening hours. Some of
  these storms could be on the stronger to marginally severe
  side across areas mainly east of Highway 281. Damaging winds
  gusts and hail to the size of pennies are the primary
  concerns.

- Strong northwesterly winds will develop across the region this
  evening and continue into the morning hours Saturday. A High
  Wind Warning goes into effect at 7 PM for portions of
  south central Nebraska generally along and north of Highway
  6...where winds are forecast to be the strongest.

- Dry air and strong winds (gusts 45 mph) will combine to result
  in critical fire weather conditions Satudray afternoon for
  parts of south central Nebraska and all of north central
  Kansas, with additional fire weather concerns for at least
  parts of the local area expected each afternoon through next
  Tuesday.

- Another (potentially strong) area of low pressure will impact
  the plains next Tuesday night through Wednesday. While there
  is still plenty of uncertainty, some accumulating snowfall
  looks possible for the entire forecast area with this system.

&&

.DISCUSSION...
Issued at 230 PM CDT Fri Mar 14 2025

A bit of haze in the sky this afternoon as elevated dust from
the desert southwest has streamed across the local area ahead of
the anticipated upper level low. Ahead of this low, southerly
winds have also increased across the area, with a few gusts of
25 to 30 mph this afternoon making it feel a bit breezy. These
winds combined RH values near 20 percent are resulting in some
elevated fire weather concerns across the area, with the worst
conditions expected to continue across the counties southeast
of a line from Geneva, Nebraska to Osborne, Kansas where a Red
Flag warning remains in effect until 7 PM this evening.

Over the next few hours, expect some CU to start enhancing on
satellite as the upper low approaches the area and helps
initiate some shower and thunderstorm development. With about
1000 Joules of Cape and an inverted V sounding, could see a few
elevated thunderstorms develop over the next few hours, with
severe wind gusts being the primary concern, with some small
hail in the stronger storms not out of the question. The main
focus of this thunderstorm development should be roughly east of
281 and through the early evening hours (7-9PM). As this
thunderstorm activity then pushes east, expect some wrap around
moisture along with increasing winds across the local area.
Upped the wind gust potential just a bit when updating the
forecast this afternoon, with some isolated (non-convective)
wind gusts of 60 mph possible. While the strongest winds are
anticipated near the upper level low overnight, they will
continue into the daytime hours Saturday, and the high wind
warning will continue through 1 PM. Thereafter...winds should
let up a bit during the afternoon hours - albeit they will still
be gusty with gusts of 40 to 50 mph possible during the
afternoon hours.

Given the windy conditions and dry air advection behind the low,
near-critical to critical fire weather conditions are expected
to develop by midday Saturday, and likely will need to upgrade
the fire weather watch on the next shift to a Red Flag warning.
Dry weather will then continue into the daytime hours next
Tuesday before the next upper level low impacts the area Tuesday
night into Wednesday. With the dry weather, warm temperatures
and an occasionally breezy conditions, expect additional fire
weather concerns across at least parts of the local area each
day Sunday through Tuesday.

Thereafter, the next low will be emerging into the central
plains with a cold front descending from the north. This system
has been consistently cooler than the current system the past
few days, and there is increasing confidence that much of the
area could see some measurable snow Tuesday night into
Wednesday - Possibly an advisory type event for areas north of
I-80. In addition, another Windy day can be expected next
Wednesday, with gusts 45 MPH+ already in the forecast. Stay
tuned.

&&

.AVIATION /18Z TAFS THROUGH 18Z SATURDAY/...
Issued at 1200 PM CDT Fri Mar 14 2025

For KGRI/KEAR Airports:

A strong low pressure system will lift northeast across the
central plains today. Expect southerly winds to gust to near 25
KTS this afternoon at both terminals ahead of this low with
winds shifting during the evening hours, becoming northwest with
gusts to near 45KTS by around 15/03Z. Showers and a few
thunderstorms are expected to develop in the vicinity of both
terminals aft 14/21Z...with CIGS lowering to MVFR levels by
15/03Z and remaining in the MVFR range through Saturday morning.
Could see some additional -SHRAs during the late evening into
overnight hours...with chances ending roughly around 15/10Z.
Prevailing VFR conditions should return by 15/14Z...although
winds will continue to gust 35KTS+ for much of the day Saturday.

&&

.FIRE WEATHER...
Issued at 304 AM CDT Fri Mar 14 2025

Periods of critical and near-critical fire weather conditions
will be noted for the next several days, each of which is a
slightly different circumstance.

Today, as the strong low pressure wraps, the worst fire weather
weather conditions BY FAR will be south of the forecast area,
but the northern edges of the dry slot may move far enough
north/west to clip areas southeast of a line from Geneva...
to Nelson to Osborne. While the Red Flag Warning (RFW) goes
from 1 to 7 PM, this event will actually likely only be 3-4
hours max at any one location. Assuming relative humidity (RH)
values do drop to sub-20% levels, winds will likely be just
strong enough, or just gusty enough to warrant the RFW.
Powerful systems like this can often do more than advertised.

The next period of concern is somewhat unique and comes Saturday
afternoon as strong northwest winds, though decreasing, are
still likely to gust over 40 mph. Dry advection but also
subsident drying in the wake of the low will push dewpoints
into the single digits, if not lower. So, despite high
temperatures only around 50 degrees, that still spells RH
values as low as 15 percent. On the negative, there may be
some clouds lingering, and we could have a few spots that
might still be damp from rain, but fine fuels wills quickly
reflect the extreme dryness of the atmosphere. Bottom line
is the wind and RH values alone warrant a Fire Weather Watch
over about the western 2/3rds of the forecast area. Eastern
areas may not dry as much so held those out for now. If the
low moves farther away faster, the drying would also move
farther east.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...Fire Weather Watch from Saturday afternoon through Saturday
     evening for NEZ039-040-046-047-060>062-072>075-082>085.
     Red Flag Warning until 7 PM CDT this evening for NEZ077-086-
     087.
     High Wind Warning from 7 PM this evening to 1 PM CDT Saturday
     for NEZ039>041-046>049-060>064-072>077.
KS...Fire Weather Watch from Saturday afternoon through Saturday
     evening for KSZ005>007-017>019.
     Red Flag Warning until 7 PM CDT this evening for KSZ007-018-
     019.

&&

DISCUSSION...Rossi
AVIATION...Rossi
FIRE WEATHER...Moritz
Hazardous weather outlook, Mar 14, 12:56 PM CST, 2 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
156 PM CDT Fri Mar 14 2025

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
151900-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
156 PM CDT Fri Mar 14 2025

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...This Afternoon and Tonight.

A Red Flag Warning remains in effect through 7 PM CDT for areas
southeast of a line from Geneva Nebraska to Osborne Kansas. Please
see the latest Red Flag warning message for additional
information.

An isolated strong to possibly severe thunderstorm is possible
between 2 pm and 9 pm along the Highway 81 corridor from Hebron
to Columbus. The main hazard would be a brief wind gust of
50 to 60 mph and possibly some penny size hail.

High winds will spread across areas along and north of U.S.
Highway 6 in south central Nebraska late this afternoon and early
this evening. Northwest winds gusting over 50 mph are likely this
evening and overnight. A High Wind Warning goes into effect
starting at 7 PM CDT.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

A High Wind Warning will be in effect Saturday morning in south
central Nebraska along and north of Highway 6. Winds will gust
over 50 mph in the morning but start to let up by midday.

There are a few different time periods during which fire weather
conditions may reach critical of near-critical levels. The first
is Saturday afternoon across a good part of south central
Nebraska and all of north central Kansas. A Fire Weather Watch has
been posted for much of the region Saturday afternoon because of
the expected combination of strong winds and low relative
humidity values. Along with Saturday, each afternoon from Sunday
through Tuesday could have at least near-critical fire weather
concerns across parts of the local area.

Finally, a strong weather system may bring some snow and strong
winds to the area on Wednesday. Accumulating snowfall along with
winds gusts to at least 45 mph appear possible next Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any potential severe weather
associated with thunderstorms today, any possible damage from
strong northwest winds this evening into Saturday, and also any
measurements of possible snow that might occur Saturday morning.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Rossi

In the hours before

Local storm report, Mar 14, 2:51 PM CST, 39 minutes before
Preliminary Local Storm Report
National Weather Service Hastings NE
351 PM CDT Fri Mar 14 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     Tstm Wnd Gst     Smith Center Airport    39.76N 98.79W
03/14/2025  M52 MPH          Smith              KS   AWOS

&&
Special weather statement, Mar 14, 3:04 PM CST, 26 minutes before
Special Weather Statement
National Weather Service Hastings NE
404 PM CDT Fri Mar 14 2025

NEZ075>077-085>087-142145-
Thayer NE-Nuckolls NE-Adams NE-Webster NE-Clay NE-Fillmore NE-
404 PM CDT Fri Mar 14 2025

...STRONG THUNDERSTORMS WILL IMPACT SOUTHERN CLAY...WEBSTER...
NUCKOLLS...SOUTHEASTERN ADAMS...SOUTHERN FILLMORE AND THAYER COUNTIES
THROUGH 445 PM CDT...

At 404 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Inavale to Gilead. Movement was northeast
at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Ruskin, Alexandria, Inavale, Nora, Red Cloud, Hebron, Cowles,
  Deshler, Nelson, and Belvidere around 410 PM CDT.
  Oak around 415 PM CDT.
  Carleton around 420 PM CDT.

Other locations in the path of these storms include Davenport,
Bruning, Rosemont and Lawrence.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4000 9873 4007 9873 4051 9858 4056 9737
      4001 9737
TIME...MOT...LOC 2104Z 213DEG 26KT 4005 9868 4017 9739

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Schuldt
Local storm report, Mar 14, 3:06 PM CST, 24 minutes before
Preliminary Local Storm Report
National Weather Service Hastings NE
406 PM CDT Fri Mar 14 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0358 PM     Tstm Wnd Gst     2 SW Oak                40.22N 97.92W
03/14/2025  M53 MPH          Nuckolls           NE   Public

&&
Local storm report, Mar 14, 3:17 PM CST, 13 minutes before
Preliminary Local Storm Report
National Weather Service Hastings NE
417 PM CDT Fri Mar 14 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0409 PM     Tstm Wnd Gst     3 NNW Oak               40.28N 97.93W
03/14/2025  M56 MPH          Nuckolls           NE   Mesonet

&&
Special weather statement, Mar 14, 3:25 PM CST, 5 minutes before
Special Weather Statement
National Weather Service Hastings NE
425 PM CDT Fri Mar 14 2025

NEZ048-062>064-075>077-142215-
Merrick NE-Adams NE-Hamilton NE-Hall NE-Clay NE-York NE-Fillmore NE-
425 PM CDT Fri Mar 14 2025

...STRONG THUNDERSTORMS WILL IMPACT CLAY...ADAMS...HAMILTON...YORK...
FILLMORE...SOUTHWESTERN MERRICK AND HALL COUNTIES THROUGH 515 PM
CDT...

At 424 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Roseland to Milligan. Movement was
northeast at 40 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Inland, Glenvil, Fairmont, Hastings, Geneva, Exeter, Roseland,
  Sutton, Saronville, and Clay Center around 430 PM CDT.
  Juniata and Harvard around 435 PM CDT.
  Lushton, Hansen, Stockham, Trumbull, and McCool Junction around
  440 PM CDT.

Other locations in the path of these storms include Henderson, York,
Giltner, Doniphan, Aurora, Hampton, Bradshaw, Waco, Grand Island,
Phillips, Gresham and Benedict.

This includes Interstate 80 between mile markers 299 and 365.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4035 9869 4104 9855 4105 9737 4043 9737
TIME...MOT...LOC 2124Z 204DEG 45KT 4043 9856 4052 9737

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Schuldt
Local storm report, Mar 14, 3:27 PM CST, 3 minutes before
Preliminary Local Storm Report
National Weather Service Hastings NE
427 PM CDT Fri Mar 14 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0409 PM     Tstm Wnd Gst     3 W Carleton            40.29N 97.72W
03/14/2025  M54 MPH          Thayer             NE   Mesonet

0411 PM     Tstm Wnd Gst     3 S Carleton            40.26N 97.67W
03/14/2025  M51 MPH          Thayer             NE   Mesonet

0415 PM     Tstm Wnd Gst     Davenport               40.31N 97.81W
03/14/2025  M50 MPH          Thayer             NE   Mesonet

0415 PM     Tstm Wnd Gst     2 SSE Davenport         40.28N 97.80W
03/14/2025  M52 MPH          Thayer             NE   Mesonet

0412 PM     Tstm Wnd Gst     3 SW Davenport          40.28N 97.85W
03/14/2025  M53 MPH          Nuckolls           NE   Mesonet

0414 PM     Tstm Wnd Gst     2 SE Edgar              40.35N 97.95W
03/14/2025  M55 MPH          Nuckolls           NE   Mesonet

0423 PM     Tstm Wnd Gst     4 NNW Strang            40.47N 97.63W
03/14/2025  M53 MPH          Fillmore           NE   Mesonet

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 high wind. Local standard time, as filed.

High Wind, Fillmore

When
March 14, 3:30 PM CST
Where
Fillmore forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
40.525, -97.596 (the zone’s center; the record gives no point)

A wind gust of 58 MPH was measured by a mesonet station located one mile north-northwest of Strang.

High Wind, Fillmore

When
March 14, 3:36 PM CST
Where
Fillmore forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
40.525, -97.596 (the zone’s center; the record gives no point)

A wind gust of 59 MPH was measured by a mesonet station located four miles south of Grafton.

High Wind, Kearney

When
March 14, 4:20 PM CST
Where
Kearney forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
40.507, -98.948 (the zone’s center; the record gives no point)

A wind gust of 59 MPH was measured by a mesonet station located two miles southeast of Heartwell.

High Wind, Valley

When
March 14, 5:25 PM CST
Where
Valley forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
41.567, -98.982 (the zone’s center; the record gives no point)

A wind gust of 58 MPH was measured by a mesonet station located two miles east-southeast of Elyria.

High Wind, Hall

When
March 14, 6:49 PM CST
Where
Hall forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
40.873, -98.502 (the zone’s center; the record gives no point)

A wind gust of 58 MPH was measured by a mesonet station located two miles west of Doniphan.

High Wind, Valley

When
March 14, 7:49 PM CST
Where
Valley forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
41.567, -98.982 (the zone’s center; the record gives no point)

A wind gust of 58 MPH was measured by the Ord Airport ASOS.

High Wind, Valley

When
March 14, 11:36 PM CST
Where
Valley forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
41.567, -98.982 (the zone’s center; the record gives no point)

A wind gust of 58 MPH was measured by the Ord Airport ASOS.

High Wind, Hall

When
March 15, 2:05 AM CST
Where
Hall forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
40.873, -98.502 (the zone’s center; the record gives no point)

A wind gust of 58 MPH was measured by the Grand Island Central Nebraska Regional Airport ASOS.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2025Every state in 2025This day in weather historyWarnings in Nebraska, March 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1252465, 1252452, 1252459, 1252461, 1252463, 1252468, 1252470, 1252474.